The UK National Crime Agency (NCA) has been working with the UK and Scottish governments to shut down trade in the lethal industrial chemical, 2,4-Dinitrophenol (DNP), which has been used as a weight loss aid in some products.
The Scottish government, working with the UK Food Standards Agency (FSA), which has issued official warnings against DNP and involved local police forces, said 45 of 51 known online vendors selling DNP-containing products had been shut down, but it remained on-sale mainly on websites based outside the UK.
DNP is typically used as a pesticide and is legally sold that way but it is not authorised as a food or medicinal ingredient.
"The FSA is working closely with the National Crime Agency (NCA) to shut down sites but the majority are run from outside the UK. In these cases, the FSA passes this information to their international counterparts to take action,” a Scottish government spokesperson said in local press reports.
"In Scotland, individuals illegally selling these products face prosecution. Further work is being done with DEFRA [Department for Environment, Food and Rural Affairs] to review the controls on the supply and distribution."
Aside from the UK FSA and the NCA, the Scottish government is also working with Health Protection Scotland and National Health Service (NHS) Boards, doctors and local councils to address the trade in a chemical that has been linked to poisoning and 60 deaths worldwide.
There were 16 DNP-linked cases in the UK last year.
"The FSA has targeted gyms and sporting associations to educate members about the dangers of DNP,” the spokesperson said.
“At the request of the FSA, local authorities recently visited gyms, seized suspicious products and sampled them for DNP. However, to date, no positive samples for DNP have been found.”
In its warning of last year the UK FSA said adverse effects include, “fever, dehydration, nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and rapid or irregular heart-beat, possibly leading to coma and death.”
Smaller doses could lead to, “cataracts and skin lesions and affect the heart, blood and nervous system.”
One member of a body building net forum said DNP was, “nasty nasty sh*t.”
“Get the dose wrong and you die!! Simple.”